Missouri, 2001

Flash Flood in Missouri, June 6, 2001

June 6, 2001 · NWS SGF · 1 event in 1 county or zone

Rainfall amounts of one to three inches fell over portions of Benton County, with the heaviest concentration over the central part of the county. Highway 7 south of Cole Camp along with numerous secondary roads were flooded or impassable for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Rainfall amounts of one to three inches fell over portions of Benton County, with the heaviest concentration over the central part of the county. Highway 7 south of Cole Camp along with numerous secondary roads were flooded or impassable for several hours. Also Highway F and roads around the Forbes new housing area in Cole Camp were flooded and closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 6, 12:40 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 12:40 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CDT WED JUN 6 2001

FORECAST CONCERNS: HEAVY RAINFALL CHANCES AND PRECIPITATION TRENDS.

COMPLEX OF THUNDERSTORMS DEVELOPED ALONG AND NORTH OF WEAK SURFACE
BOUNDARY ACROSS CENTRAL MISSOURI TUESDAY EVENING. A FEW OTHER
SHOWERS AND THUNDERSTORMS CONTINUED ACROSS KANSAS WAS ASSOCIATED
WITH WEAK 500MB SHORT WAVE. SATELLITE IMAGERY SHOWING REMNANTS OF
TROPICAL STORM ALLISON MOVING SLOWLY N/NW ACROSS EXTREME SOUTHEAST
TX...WITH TROPICAL MOISTURE PLUME AS FAR NORTH AS SOUTHERN MO ATTM.
A SLOW PROGRESSION OF STORMS OVER CENTRAL MO HAS BEEN NOTED DURING
THE LAST TWO HOURS...AND THIS WILL LIKELY CONTINUE AND AFFECT
EXTREME NORTHERN CWA DURING THE MORNING.

FLASH FLOOD WATCH CURRENTLY IN EFFECT FOR AREAS NORTH OF I-44
THROUGH 7 AM. ALTHOUGH FLASH FLOODING IS NOT A MAJOR CONCERN ATTM
...STILL BELIEVE TO HOLD IT NEAR THE LAKE OF THE OZARKS DUE TO
CONTINUE SLOW SOUTHERLY PROGRESSION OF THUNDERSTORM COMPLEX OVER
CENTRAL MO. ALSO LATEST QPF FIELDS YIELD THE HIGHEST AMOUNTS NEAR
THE WEAK FRONT WHICH IS FORECAST TO DISSIPATE OVER CENTRAL MO BY
THIS AFTERNOON. AS WEAK FRONTAL BOUNDARY HOLDS NEAR THE AREA AND
INFLUENCES OF OUTFLOW BOUNDARIES FROM COMPLEX THIS MORNING...WILL
CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY
ACROSS MOST OF THE CWA. ELSEWHERE REMNANTS OF T.S ALLISON MAY
INFLUENCE FAR SOUTH CENTRAL MO LATER TODAY...AND INTO TONIGHT AS
WIND FIELD INDICATE. AS MAIN UPPER SUPPORT MOVES OFF TO THE EAST AND
INCREASING N/NE FLOW DEVELOPS AS HIGH PRESSURE BUILDS IN OVERNIGHT
AND ON THURSDAY...BELIEVE CHANCES OF PRECIPITATION WILL DECREASE TO
LESS THAN 20 PERCENT.

AS UPPER FLOW BECOMES MORE NW WITH TIME...ANY INFLUENCES OF T.S
ALLISON WILL MOVE OFF TO THE SOUTHEAST U.S. WEAK DISTURBANCES IN THE
NW FLOW REGIME MAY PRODUCE SOME SHOWERS OR STORMS...BUT WILL
CONTINUE THE DRY EXTENDED EXCEPT FOR SUNDAY AS A STRONGER SHORT WAVE
MOVES THROUGH.

.SGF...FLASH FLOOD WATCH THRU 7 AM FOR LOCATIONS ALONG AND NORTH OF
AN OSCEOLA TO OSAGE BEACH AND ROLLA LINE.

JLT

In the hours before

Special weather statement, Jun 5, 9:21 PM CST, 5 hours 59 minutes before
KSZ073-097-101-MOZ055-056-066>068-077-078-088-093-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 375...IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...HICKORY...JASPER...MORGAN...NEWTON...ST.
CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

A COLD FRONT OVER EASTERN KANSAS WITH A LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BEGIN TO AFFECT SOUTHEAST KANSAS AROUND MIDNIGHT
AND THE REST OF THE MISSOURI OZARKS DURING THE EARLY MORNING HOURS
ON WEDNESDAY.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN F@OR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

SS
Special weather statement, Jun 5, 11:24 PM CST, 3 hours 56 minutes before
MOZ055-056-066-067-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 AM CDT WED JUN 6 2001

SEVERE THUNDERSTORM WATCH NUMBER 196 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...HICKORY...JASPER AND NEWTON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
FORT SCOTT...JOPLIN...NEOSHO...PITTSBURG AND STOCKTON.

SEVERE THUNDERSTORM WATCH NUMBER 196 REMAINS IN EFFECT UNTIL 300 AM
CDT WEDNESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...MORGAN...ST. CLAIR AND VERNON.

THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS ALONG AND
NORTH OF A NEVADA...OSCEOLA...WARSAW AND VERSAILLES LINE.  STRONG TO
SEVERE STORMS REMAIN POSSIBLE WITHIN THE WATCH AREA...HOWEVER
CURRENT TRENDS INDICATE THAT THIS PORTION OF THE WATCH WILL LIKELY
BE CANCELLED EARLY AS WELL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAtL INFORMATION.

SR
Special weather statement, Jun 6, 1:58 AM CST, 1 hour 22 minutes before
MOZ055-056-066-067-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 AM CDT WED JUN 6 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...
...FLASH FLOOD WATCH AND HEAVY RAIN THREAT CONTINUES...

SEVERE THUNDERSTORM WATCH NUMBER 196 HAS BEEN CANCELLED AS OF 3 AM
CDT WEDNESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

BENTON...MORGAN...ST. CLAIR AND VERNON.

WHILE FLASH FLOOD PRODUCING RAINFALL IS POSSIBLE...THE THREAT FOR
SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM FOR ST
CLAIR...HICKORY...BENTON...MORGAN...CAMDEN...MILLER...PULASKI AND
PHELPS COUNTIES. A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
SLOWLY SOUTHWARD ACROSS THE FLASH FLOOD WATCH AREA DURING THE LATE
NIGHT HOURS.

EARLY MORNING MOTORISTS AND RESIDENTS IN FLOOD PRONE AREAS SHOULD BE
ALERT FOR RAPID RISES ON CREEKS AND FLOOD PRONE AREAS WITHIN THE
FLASH FLOOD WATCH AREA.  FLOODED LOW WATER CROSSINGS ARE ESPECIALLY
DEADLY WHEN DARKNESS MAKES THE FLOODING HARD TO RECOGNIZE.

IF FLOODING IS OBSERVED...TURN AROUND SEEK A DIFFERENT ROUTE.
REPORT THE FLOODED ROAD TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

SR

The radar

The Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
June 6, 3:20 AM CST to 7:30 AM CST
Where
Benton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251090.